MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G34516
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer (person): (b)(6).Occupation: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the wire of a turbo-ject® double lumen over-the-wire power-injectable picc elongated and separated upon removal.A patient was undergoing a picc line placement to administer medication through an iv.Upon withdrawal, the wire became stuck in the picc line.The coils of the wire elongated and the tip broke off.No adverse effects have been reported.Additional information regarding patient and event details has been requested but is not currently available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, d10 this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on 09sep2020.The wire guide was not manipulated through the needle.The broken tip was retrieved from the patient; no additional procedures were required.A new device was placed.
 
Additional Manufacturer Narrative
Investigation - evaluation: it was reported that a wire guide from a turbo-ject® double lumen over-the-wire power-injectable picc (rpn: upicds-4.0-ct-otw-st-1111) from lot 13038169 became stuck in the picc line upon withdrawal.The coil tip stretched and broke off.The separated fragment was retrieved within the same procedure, and the picc line was replaced.Cook became aware of this event on 27aug2020 upon being notified by umc groningen.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, instructions for use (ifu), manufacturing instructions (mi) and quality control, as well as a visual inspection and dimensional verification of the returned device, was conducted during the investigation.One used and damaged wire guide was returned to cook for evaluation.Upon visual inspection, the coil at the distal end was noted to be completely elongated, resulting in mandril wire exposure.The distal weld was not present.The outer diameter was measured and found to be within manufacturing tolerance.Cook has concluded that this device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the device history records (dhr) for the reported complaint device lot (13038169) and the related catheter and wire guide subassembly lots revealed no recorded non-conformances.A database search found no other events associated with the reported device lot.As there are no related non-conformances or other complaints from this lot, there is no evidence that nonconforming product exists in house or in the field.Cook also reviewed product labeling.Instructions for use (ifu) document t_ctpiccotwtt_rev3 [turbo-ject over-the-wire peripherally inserted central venous catheters] is packaged with this device.The product ifu states the following in consideration of the reported failure mode: ¿precautions the product is intended for use by health care practitioners trained and experienced in proper positioning of catheters in the central venous system using percutaneous entry (seldinger) technique.Standard technique for placement of vascular access sheaths, angiographic catheters and wire guides should be employed.Instructions for use: once the sheath is removed, advance the catheter over the wire into final position.Remove the wire guide, secure the catheter to the skin, and dress in standard fashion.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.¿ the information provided upon review of the dmr, ifu, dhr, dhf, and returned device suggests that the device was not manufactured out of specification, and that there are no nonconforming devices in house or out in the field.Based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event was traced to component failure without a deficiency in manufacturing/design.It is possible that tortuous patient anatomy damaged the wire guide as it was being advanced, but this cannot be confirmed without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10494355
Report Number1820334-2020-01636
Device Sequence Number2889855
Product Code LJS
UDI-Device Identifier00827002345164
UDI-Public(01)00827002345164(17)220327(10)13038169
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K132334
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2022
Device Model NumberG34516
Device Catalogue NumberUPICDS-4.0-CT-OTW-ST-1111
Device Lot Number13038169
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2020
Initial Date Received by Manufacturer 08/27/2020
Supplement Date Received by Manufacturer09/09/2020
10/21/2020
Initial Report FDA Received Date09/04/2020
Supplement Report FDA Received Date09/24/2020
10/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1